Alert archive / Indiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 50, NWS Indianapolis, IN

May 30, 20094 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 30, 2009, 9:33 PM EDT for 4 counties in Indiana. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2009, 9:33 PM EDT (01:33 UTC)
Expired
May 30, 2009, 10:15 PM EDT
In force
42 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Hancock County, IN, Johnson County, IN, Marion County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 13 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 10:20 PM EDTHAIL 0.75Indianapolis Int'L Airp, INMEASURED BY OBSERVERS AT AIRPORT. LASTED 4 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 7:29 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2009-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2009-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
500 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 310133
SVRIND
INC059-081-097-145-310215-
/O.NEW.KIND.SV.W.0050.090531T0133Z-090531T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
933 PM EDT SAT MAY 30 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HANCOCK COUNTY IN CENTRAL INDIANA...
  NORTHEASTERN JOHNSON COUNTY IN CENTRAL INDIANA...
  MARION COUNTY IN CENTRAL INDIANA...
  THIS INCLUDES THE CITY OF INDIANAPOLIS...
  NORTHWESTERN SHELBY COUNTY IN CENTRAL INDIANA...

* UNTIL 1015 PM EDT

* AT 933 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WYNNEDALE...OR 6 MILES NORTHWEST OF INDIANAPOLIS...AND MOVING
  SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INDIANA STATE FAIRGROUNDS AROUND 940 PM EDT...
  INDIANAPOLIS AROUND 945 PM EDT...
  WARREN PARK AROUND 955 PM EDT...
  BEECH GROVE AROUND 1000 PM EDT...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 94 AND 120.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 71 AND 95.

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 73 AND 103.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 3948 8610 3973 8634 3977 8634 3993 8614
      3974 8578
TIME...MOT...LOC 0134Z 321DEG 23KT 3985 8620

$$

JOHNSON
2 follow-up statements
000 
WWUS53 KIND 310146
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
946 PM EDT SAT MAY 30 2009

INC059-081-097-145-310215-
/O.CON.KIND.SV.W.0050.000000T0000Z-090531T0215Z/
HANCOCK-JOHNSON-MARION-SHELBY-
946 PM EDT SAT MAY 30 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR NORTHERN JOHNSON...NORTHWESTERN SHELBY...MARION AND SOUTHWESTERN
HANCOCK COUNTIES...

AT 946 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR INDIANAPOLIS...MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WARREN PARK AROUND 955 PM EDT...
  BEECH GROVE AROUND 1000 PM EDT...
  SOUTHPORT AROUND 1005 PM EDT...
  GREENWOOD AROUND 1010 PM EDT...

LAT...LON 3948 8610 3973 8634 3977 8634 3993 8614
      3974 8578
TIME...MOT...LOC 0146Z 321DEG 23KT 3979 8614

$$

JOHNSON
000 
WWUS53 KIND 310213 RRA
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1013 PM EDT SAT MAY 30 2009

INC059-081-097-145-310223-
/O.EXP.KIND.SV.W.0050.000000T0000Z-090531T0215Z/
HANCOCK-JOHNSON-MARION-SHELBY-
1013 PM EDT SAT MAY 30 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JOHNSON...
NORTHWESTERN SHELBY...MARION AND SOUTHWESTERN HANCOCK COUNTIES WILL
EXPIRE AT 1015 PM EDT...

THE STORM HAS WEAKENED BELOW SEVERE LIMITS. HOWEVER WIND GUSTS TO 45 
MPH WITH PEA SIZE HAIL AND TORRENTIAL DOWNPOURS ARE POSSIBLE.

LAT...LON 3948 8610 3973 8634 3977 8634 3993 8614
      3974 8578
TIME...MOT...LOC 0213Z 321DEG 23KT 3966 8600

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 7:22 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 30, 7:22 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
722 PM EDT SAT MAY 30 2009

.AVIATION...

DISCUSSION FOR 00Z TAFS.

TSRA THE ISSUE IN THE FIRST FEW HOURS. WILL HANDLE WITH VCTS
AND CB MENTION GIVEN ITS SCATTERED NATURE AND THEN UPDATE AS
STORMS GET CLOSER AND EXACT TIMING CAN BE DETERMINED. AFTER 03-04Z
THE STORMS WILL END AND THEN IT SHOULD BE VFR FOR THE REST OF THE
PERIOD AS A COLD FRONT CROSSES THE AREA.

&&

.PREV DISCUSSION... /ISSUED 330 PM EDT SAT MAY 30 2009/

DISCUSSION...

PROBLEM OF DAY IS POPS...

THAT BEGINS TONIGHT. CONVECTION HAS NEVER REALLY TAKEN OFF ALONG
DEWPOINT NEAR SW CWA. HOWEVER YOU CAN STILL SEE A FRONT TO OUR
PUSHING INTO ILLINOIS AND A WAVE ALOFT OVER SAME AREA. HARD TO RULE
OUT CHANCE OF CONVECTION COMPLETELY.

IN MORE WESTERN COUNTIES RELATIVELY HIGH POPS ALREADY IN THROUGH 23Z
MAY BE ENOUGH...BUT MOST AREAS WILL NEED A CHANCE FOR EARLY TONIGHT.
WILL BE CLOSER TO MET ON THIS SINCE AS IWX POINTS DRY AIR OVER MOST
OF CWA WILL RESTRAIN THINGS. WILL ALSO ONLY MENTION RW AS OPPOSED TO
TS WHERE DRY AIR DOMINATES.

MODELS ARE IN REASONABLY GOOD AGREEMENT ABOUT SFC HIGH NOW APCHG US
KEEPING DRY WEATHER SUNDAY INTO MONDAY. BY LATE MONDAY QUESTION IS
WHEN NEXT FRONT WILL BRING RAIN. SURPRISINGLY...SREF AND GFS CLOSER
TO EACH OTHER THAN NAM. THIS SUGGESTS NAM SOLN OUTLIER AND MAY NOT
BE OPTIMAL...WHICH IN TURNS SUGGESTS FRONT MAY HANG TO OUR WEST.

ASSUMING FRONT HANGS...IT WILL BE EASY TO FALL INTO TRAP OF BRINGING
IN RAIN TOO FAST. HOWEVER UNTIL I HAVE MORE CONFIDENCE THIS IS HOW
THINGS WILL WORK...I CAN LIFE WITH THE CHC MAV POPS MONDAY INTO
TUESDAY.

GUIDANCE NOT THAT DIFFERENT ON TEMPS. WITH SOUTHLY FLOW DEVELOPING
AROUND HIGH TO SE AS ALL MODELS AGREE...WE MAY GET PRETTY WARM.
HOWEVER THIS WILL BE VERY DEPENDENT ON SKY COVER AND I DONT WANT TO
GET TOO FAR AHEAD OF THE GAME. FOR NOW WILL USE WARMEST OF MAV/MET.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...JOHNSON
Hazardous weather outlook, May 30, 3:53 AM EDT, 17 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
353 AM EDT SAT MAY 30 2009

INZ021-028>031-035>049-051>057-060>065-067>072-310800-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
353 AM EDT SAT MAY 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL INDIANA
TODAY. THERE IS A SLIGHT CHANCE THAT SOME STORMS MAY BECOME SEVERE
WITH STRONG WIND...FREQUENT LIGHTNING AND HEAVY RAIN THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

SALLY

In the hours before

Local storm report, May 30, 9:05 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
905 PM EDT SAT MAY 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             1 S CASTLETON           39.89N 86.05W
05/30/2009  E1.00 INCH       MARION             IN   AMATEUR RADIO

            QUARTER SIZED HAIL AT KEYSTONE AND 74TH STREET.

&&

NIELD
Local storm report, May 30, 9:14 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
914 PM EDT SAT MAY 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     TORNADO          5 SW TIPTON             40.23N 86.11W
05/30/2009                   TIPTON             IN   EMERGENCY MNGR

            REPORTS OF BUILDINGS DOWN AND PEOPLE TRAPPED NEAR THE
            TIPTON/HAMILTON COUNTY LINE ON SR31

&&

JOHNSON
Local storm report, May 30, 9:16 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
916 PM EDT SAT MAY 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             7 ENE INDIANAPOLIS      39.82N 86.02W
05/30/2009  U0.75 INCH       MARION             IN   AMATEUR RADIO

&&

NIELD
Local storm report, May 30, 9:25 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
925 PM EDT SAT MAY 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     HAIL             6 S MCCORDSVILLE        39.82N 85.93W
05/30/2009  E1.00 INCH       HANCOCK            IN   TRAINED SPOTTER

&&

JOHNSON
Local storm report, May 30, 9:30 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
930 PM EDT SAT MAY 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             LAWRENCE                39.87N 85.99W
05/30/2009  U1.75 INCH       MARION             IN   TRAINED SPOTTER

&&

NIELD
Local storm report, May 30, 9:33 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
933 PM EDT SAT MAY 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND DMG     5 S MCCORDSVILLE        39.84N 85.93W
05/30/2009                   HANCOCK            IN   TRAINED SPOTTER

            TREES AND LIMBS WERE DOWNED NEAR THE INTERSTATE 70 MOUNT
            COMFORT EXIT. DIME SIZE HAIL ALSO REPORTED.

&&

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:02 PM EDTSevere Thunderstorm WarningINDHenry, Rush13 min
May 30, 8:08 PM EDTSevere Thunderstorm WarningINDMontgomery, Tippecanoe27 min
May 30, 8:11 PM EDTSevere Thunderstorm WarningINDCarroll, Howard, Tipton45 min
May 30, 8:18 PM EDTTornado WarningINDBoone, Hamilton42 min
May 30, 8:33 PM EDTSevere Thunderstorm WarningINDClinton, Hamilton, Tipton86 min
May 30, 8:40 PM EDTSevere Thunderstorm WarningINDGreene, Sullivan, Vigo20 min
May 30, 8:40 PM EDTTornado WarningINDHamilton, Hancock, Madison, Marion50 min
May 30, 8:46 PM EDTTornado WarningINDClinton, Hamilton, Madison, Tipton44 min
May 30, 8:53 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery37 min
May 30, 9:02 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Hendricks, Marion43 min
May 30, 9:07 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Montgomery, Putnam53 min
May 30, 9:23 PM EDTSevere Thunderstorm WarningINDHancock, Rush, Shelby52 min
May 30, 9:26 PM EDTTornado WarningINDHamilton, Henry, Madison34 min
May 30, 9:57 PM EDTSevere Thunderstorm WarningINDHendricks, Johnson, Marion, Morgan48 min
May 30, 10:18 PM EDTAreal Flood WarningINDHendricks, Marion2 hr
May 30, 10:38 PM EDTSevere Thunderstorm WarningINDJohnson, Shelby37 min
May 30, 11:10 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Rush, Shelby34 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.